Thanks for writing to DoctorSpring.com with your health concern.
First and foremost, Metronidazole is NOT an antifungal. I Am really surprised if your doctor and the pharmacy are saying this.Yes, metronidazole is an antibacterial agent. It is used to treat bacterial vaginosis.
Yes, on the third count too, its use predisposes to yeast infections.
This is because antibiotics disturb the normal vaginal flora and pH, thus making it prone to yeast infection.
Now, if your diagnosis of a yeast infection was confirmed , then you should NOT be using Metronidazole.
On the other hand, it is possible that your doctor suspected mixed bacterial and fungal infection ( also common ) which is why the Metronidazole was added.
But then he should have told you that at the outset, and it still does not explain his calling Metronidazole an antifungal agent, which it definitely is not.
Without examining you , it is impossible to guide you either ways.
If you are indeed having yeast infection ( that too, resistant to the cream and the Diflucan, making it probably a strong and resistant one ) , then taking Metronidazole would worsen it.
If you are having a mixed infection, that diagnosis should be confirmed by your doctor before prescribing any other agent.
Home remedies would not harm you, but be judicious.
Also, start taking probiotics, as they will do no harm, only help a probable yeast infection.
It is best not to self treat lingering infections, lest they become persistent and resistant to treatment.
I would ask you to have a follow up visit, confront your doctor about the Metronidazole , and have a vaginal swab.
It would document the type of infection, making you more comfortable about the treatment protocol.
Residual yeast infections require prolonged oral antifungal therapy at times to be eradicated.
All the best.
Please feel free to discuss further.
Patient replied :
Thank you so much. I did an in-home PH test because like I, I thought that perhaps it could be a mixed yeast/bh thing, but the ph was not elevated at all...it was in the normal/possible yeast range. I think I will try a home ready and if that doesnt work, schedule a follow up with my doctor. Thank you for addressing my question so quickly.
Thank you for the appreciation.
If the pH does not indicate a bacterial component, stay away from the Metronidazole, till you have a confirmation.
Take care, and I would be happy to discuss it over anytime.
Get your blood sugars tested while you are at it, diabetes or pre diabetes is often associated with recurrent and persistent yeast infection.